Skip to main content

CALL 1.800.EINSTEIN ²

Latest News

  • Health supplements can have harmful side effects

    Published: 12/02/2013


    From Philly.com, written by Dr. Janani Rangaswami, a kidney doctor in Chestnut Hill at Delaware Valley Nephrology & Hypertension Associates, which is affiliated with Einstein Healthcare Network.

    I recently cared for a patient with worsening kidney failure. After a full investigation, I could find no cause but a coincidence that he had used "Kangaroo," a sex-enhancing supplement, around the time he got sick.

    While there is no way to prove or disprove the link between the pill and the ailment, it made me consider how little we know about the toxicity of supplements despite how common they are, and the significant number of deaths and life-threatening events they cause each year.

    Americans today spend about $30 billion directly on supplements such as vitamins, minerals, amino acids, and herbal remedies.

    The Food and Drug Administration received more than 6,000 adverse-event reports involving supplements from 2008 to 2011, with about 2 to 3 percent linked to deaths. In the same period, poison control centers nationally received 145,000 supplements-related queries, of which about 4,800 were believed to be major adverse events.

    About half of 12,000 Americans surveyed reported using a supplement in the last 30 days, according to the 2007-2010 National Health and Nutrition Examination Survey.

    Supplement users tend to be older adults, whites, and non-obese, well-insured individuals with excellent self-reported health scores.

    The most common reasons to use supplements were to "improve" or "maintain" health, "get more energy," aid "mental health" and "bone health." These findings are not surprising, considering the popular belief that such supplements are "natural" and "gentle," with few side effects.

    While most supplements are generally harmless, the lack of consistency in testing and monitoring the quality of these products is worrisome. Many researchers have found significant discrepancies between the ingredients listed on the label and the actual content.

    This is especially true of products with many ingredients, which may be adulterated with heavy metals, microbes, Tylenol, steroids, and more. Compounding this is the host of interactions supplements can have with common drugs such as aspirin and statins for cholesterol.

    The Dietary Supplement Health and Education Act, passed in 1994, made the FDA responsible for proving any safety concerns for these products, but only after they were on the market. Supplement makers were not required to register themselves or their products with the FDA before distribution. Safety monitoring also happened through voluntary reports.

    To close these loopholes, the Final Rule for Good Manufacturing Practices was instituted in 2007. This requires that manufacturers follow certain standards during production, verify the contents of the product, and ensure they are contaminant-free. But the rule does not verify safety and efficacy of the product, and many supplement makers have been cited for not following the new standards.

    Supplement regulation is far tighter in the European Union. A 2004 directive requires all over-the-counter herbal products to be registered and licensed. A pre-market evaluation of safety and quality is required, as is post-marketing surveillance and reporting of adverse events.

    Victor Navarro, chief of Liver Diseases at Einstein Medical Center in Philadelphia, pointed out several barriers that magnify problems here. Fewer than a third of patients report supplement use to their physicians.

    And not enough doctors ask about them. In a brief survey that Navarro and I conducted of 50 local internists, only half asked patients about supplement use. And just more than half did not feel trained enough to recognize supplement-related toxicity.

    It's clear that we need better FDA surveillance of these products and national databases to track and report toxicity. Physicians and patients also need to be better educated about them.

    Or the next encounter with "Kangaroo" may not be a happy one.

  • Communications Team